Document Type : Original Article
Background: This study was conducted because up to now,the investigations performed on cutaneous manifestations ofantihypertensive agents’ reactions, especially in Pakistan, arenegligible even though these drugs are taken by a large numberof people. The aim of this study was to determine the cutaneousmanifestations of different antihypertensive agents in terms ofdosage and duration.Method: The study was carried out at the Departments ofDermatology and Cardiology, Civil Hospital, Karachi. The studywas carried out from June 2007 to December 2007. The inclusioncriteria included all patients taking a single antihypertensive agentwith cutaneous manifestations. Patients taking antihypertensivedrugs but suffering from some other dermatological diseases andthose taking more than one drug were excluded. After informedconsent, history, specifically regarding the type of drug dosageand duration of drug intake was taken. Specific investigationssuch as biopsy were done if indicated.Result: Out of 100 patients, 37 were male and 63 were female.Most of the patients were in the age group 46–60 years. Themajority (97%) of patients experienced the onset of lesions between4–8 weeks of therapy and only 2% had lesions within 4 weeks.Moderate lesions were markedly more common and were foundin 65% followed by mild lesions in 26%, severe in 6%, and lethalin 3% of the patients. The most common lesions were pruritisand eczema, followed by flushing, lichenoid eruptions, oralulcers, purpuras, psoriasis, exanthematous reactions, urticaria,gingival hyperplasia, lichen planus, morbilliform rashes, orallichen planus and butterfly rash.Conclusion: No relation was noted between a drug dose andthe severity of skin lesions. Most patients started having skinlesions 4 to 8 weeks after therapy..